Hemophagocytic lymphohistiocytosis and posterior reversible encephalopathy syndrome during BRAF/MEK inhibitor therapy following immune checkpoint blockade in metastatic melanoma: a case report.
Nina Bonkat, Jonas Hafele, Ivan Tancevski
✦ AI-curated · Sources linked
Case in brief
A 61-year-old female with BRAF V600K-mutant metastatic melanoma developed hemophagocytic lymphohistiocytosis (HLH) after sequential treatment with immune checkpoint inhibitors and BRAF/MEK inhibitors. She presented with suspected sepsis and a rash, later developing hemolysis, disseminated intravascular coagulation, and acute kidney injury. Diagnosis of HLH was confirmed, and with supportive and immunosuppressive therapy, her condition improved. She also experienced transient visual disturbances due to posterior reversible encephalopathy syndrome.
What made this case unusual
The case illustrates the development of HLH and posterior reversible encephalopathy syndrome following sequential immunotherapy and targeted therapy, highlighting the complex interplay of treatments in metastatic melanoma.
Diagnostic / clinical pearl
Clinicians should be vigilant for hyperinflammatory syndromes like HLH in patients undergoing sequential immune checkpoint and targeted therapies, as early recognition is crucial for management.
Why it matters
This case underscores the need for interdisciplinary approaches in managing severe complications arising from modern oncologic therapies, which can significantly impact patient outcomes.